Print Email

Skin Toxicities

Predicting Diarrhea and Rash in Breast Cancer Patients Treated with Lapatinib and Capecitabine 

Study Group Co-Chair Mario Lacouture has collaborated with Dr. George Dranitsaris of Augmentium Pharma Consulting in Toronto, Ontario, on the development of models for predicting the risks of diarrhea and rash in breast cancer patients being treated with lapatnib and capecitabine.

The combination of lapatinib and capecitabine (L-CAP) is effective in HER-2 positive patients with metastatic breast cancer. But many patients develop moderate to severe diarrhea and rashes that can limit their ability to receive the optimal dosage. Moreover, the risks of these adverse events vary over the course of treatment. To address this issue, Drs. Lacouture and Dranitsaris developed repeated-measures models to predict the risk of grade 2 or greater diarrhea and rash for each cycle of L-CAP. The development of these models involved reviewing data from 197 patients who received L-CAP as part of a prior clinical trial.

Generalized estimating equations were used to develop the risk models using a backward elimination process, and risk scoring algorithms were derived from the final model coefficients. Finally, a receiver operating characteristic curve (ROC) analysis provided a measure of the algorithms’ predictive accuracy. Significant predictors of diarrhea (grade 2 or more) were age, presence of skin metastases at baseline, treatment initiated in the spring, earlier cycles, and grade I diarrhea in the prior cycle. The ROC analysis indicated good predictive accuracy for the diarrhea algorithm. A similar prediction index was derived for grade 2 or higher rash. These models allow clinicians to assess patient-specific risks for two important adverse events associated with L-CAP.

A report of this research appeared in October, 2014 in Breast Cancer Research and Treatment: Draintsaris G and Lacouture ME. Development of prediction tools for diarrhea and rash in breast cancer patients receiving lapatinib in combination with capecitabine. Breast Cancer Res Treat. 2014 Oct;147(3):631-8.

Posted 7 Jan 2015